Missouri, 2004

Hail in Missouri, May 25, 2004

May 25, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 4:42 PM CST, 7 hours 48 minutes earlier.

Area forecast discussion, May 24, 4:42 PM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT MON MAY 24 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION

AT 22Z SURFACE LOW PRESSURE WAS LOCATED OVER NORTHEAST KANSAS WITH A
STRONG DRYLINE STRETCHING SOUTHWARD TO JUST EAST OF WICHITA. DRYLINE
HAS BULGED EASTWARD ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA
THIS AFTERNOON LEADING TO STRENGTHENING MOISTURE CONVERGENCE OVER
SOUTH CENTRAL KANSAS ALONG THE LEADING EDGE OF THE DRYLINE BULGE.
THERE HAVE BEEN A COUPLE OF TOWERING CUMULUS TRYING TO PENETRATE THE
CAP IN SC KS...HOWEVER THUS FAR THEY HAVE CHOKED.

FURTHER EASTWARD VISIBLE SATELLITE IMAGERY DOESNT SHOW MUCH
VERTICAL DEVELOPMENT TO THE CUMULUS OVER SOUTHEAST KS AND SOUTHWEST
MO...AND IT IS QUITE APPARENT THAT THERE IS A STRONG CAP IN PLACE
STILL. AN EVEN STRONGER CAP AND SHARPER INVERSION WAS EVIDENT ON THE
OUN 18Z SOUNDING AND THIS IS THE GENERAL SOURCE REGION FOR OUR
AIRMASS SO I SUSPECT THE INVERSION AND AMOUNT OF CINH HAS LIKELY
INCREASED DURING THE AFTERNOON IN OUR CWA. AT THIS TIME BEST GUESS
IS THAT ANY STORMS THAT DO FIRE ALONG THE DRYLINE WOULD NOT SURVIVE
LONG ENOUGH TO AFFECT OUR CWA.

FURTHER NORTH SUPERCELLS HAVE DEVELOPED ALONG THE WARM FRONT OVER
NORTHERN MISSOURI. THESE SUPERCELLS WILL LIKELY CONTINUE MOVING
EASTWARD AND CONGEAL INTO AN MCS...BUT THE EVENTUAL TRACK OF THE MCS
IS UP FOR DEBATE. THE 18Z ETA SEEMS TO BE DEVELOPING OUTFLOW FROM
THESE THUNDERSTORMS AND FOCUSING ADDITIONAL DEVELOPMENT FURTHER
SOUTHWARD...WHICH WOULD INTERCEPT THE LLJ AND LEAD TO REPEATED
DEVELOPMENT OVER OUR CWA. GIVEN THE LATEST SATELLITE/RADAR TRENDS
AND THE AMOUNT OF CONVECTIVE INHIBITION THIS FAR SOUTH...MY BEST
GUESS AT THIS TIME IS THE MCS WILL TRACK EASTWARD INTO CENTRAL
ILLINOIS WITH THE NOSE OF THE LOW LEVEL JET REMAINING FOCUSED WELL
TO OUR NORTH OVERNIGHT.

CONVECTION OVER SOUTHEAST NEBRASKA MAY MOVE SOUTHWARD INTO OUR AREA
OVERNIGHT AS THE ENTIRE BOUNDARY DRIFTS SOUTHWARD. ASSUMING THOSE
THUNDERSTORMS DO INDEED SURVIVE AND MAKE IT INTO THE CWA THERE WOULD
LIKELY BE ENOUGH VERTICAL WIND SHEAR AND ELEVATED INSTABILITY TO
SUSTAIN A THREAT OF LARGE HAIL AND HEAVY RAINFALL AFTER MIDNIGHT
OVER OUR NORTHERN COUNTIES...BUT THE SHORT TERM SEVERE WEATHER
THREAT IS VERY LOW.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH NORTH OF A NEVADA TO OSAGE BEACH LINE THROUGH 18Z
SATURDAY.
KS...NONE.

IZZI
Hazardous weather outlook, May 24, 7:30 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT MON MAY 24 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
830 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS
 ...WIND GUSTS IN EXCESS OF 60 MPH...LOCALIZED FLOODING...AND
  ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND NORTH OF A LINE FROM PITTSBURG KANSAS TO
  NIXA TO WEST PLAINS AFTER 9 PM.

  DISCUSSION:

  A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER MUCH OF THE
  EASTERN PLAINS AND MISSOURI OZARKS REGION THIS MONDAY EVENING.
  A CAPPING INVERSION IN THE MIDDLE LEVELS OF THE ATMOSPHERE HAS
  STRENGTHENED...INHIBITING THUNDERSTORM DEVELOPMENT OVER THE
  REGION DURING THE LATE AFTERNOON.

  LATER THIS EVENING...STORMS THAT DEVELOPED OVER NORTHERN
  MISSOURI AND EASTERN KANSAS WILL SPREAD EASTWARD INTO THE OZARKS
  REGION. WHILE THE MAIN THREATS WITH THE STORMS WILL BE LARGE
  HAIL...FLASH FLOODING AND DAMAGING STRAIGHT LINE WINDS...
  STRONG VERTICAL WIND PROFILES WILL MAKE ISOLATED TORNADOES
  POSSIBLE...MAINLY OVER CENTRAL MISSOURI AND SOUTHEAST KANSAS
  FROM 930 PM TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A FRONT WILL STALL ACROSS SOUTHERN MISSOURI...PRODUCING SEVERAL
  ROUNDS OF THUNDERSTORMS FROM TUESDAY THROUGH THE WEEKEND...AND
  INCREASING THE POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVERNIGHT .

TERRY

In the hours before

Special weather statement, May 24, 9:17 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT MON MAY 24 2004

KSZ073-097-101-MOZ055-066>068-077>079-088-089-250900-
BARTON-BENTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-HICKORY-JASPER-
POLK-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...FORT SCOTT...JOPLIN...NEVADA...
PITTSBURG AND STOCKTON.
1017 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 282...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...POLK...ST. CLAIR
AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT
SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

&&

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

BOOKBINDER
Special weather statement, May 24, 9:50 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT MON MAY 24 2004

MOZ056>058-069-250900-
CAMDEN-MARIES-MILLER-MORGAN-
INCLUDING THE CITIES OF...CAMDENTON AND OSAGE BEACH.
1050 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 283...IN
EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...MARIES...MILLER AND MORGAN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE CAMDENTON AND OSAGE BEACH.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS...INCLUDING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES...IN AND CLOSE TO THE WATCH AREA. A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER CENTRAL AND WESTERN MISSOURI WILL CROSS THE
WATCH AREA THROUGH EARLY THIS MORNING. STAY TUNED FOR LATER UPDATES
AND POSSIBLE WARNINGS ON THIS DEVELOPING WEATHER SITUATION.

KSZ073-097-101-MOZ055-066>068-077>079-088-089-250900-
BARTON-BENTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-HICKORY-JASPER-
POLK-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...FORT SCOTT...JOPLIN...NEVADA...
PITTSBURG AND STOCKTON.
1050 PM CDT MON MAY 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 282 REMAINS IN EFFECT UNTIL 400 AM
CDT TUESDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...POLK...ST. CLAIR
AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT
SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 139 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
May 25, 12:30 AM CST
Where
Morgan County, 5 mi SE of Versailles
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -92.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398093.